1. Discharge Handoff Case #4

* 1. Please provide your email address:

Discharge instructions--> hospital stay #1 click here to read Case4a discharge summary.
Discharge instructions--> hospital stay #2 click here to read Case4b discharge summary.
Discharge Handoff Curriculum: Case #4

Please read the following scenario. Then read the discharge instructions that were given to the patient. Read the instructions with the mind set that YOU are one of the patient's FAMILY MEMBERS.


Clinical Scenario:
A 38 year-old male smoker is admitted to the general medical service from the emergency room due to progressive shortness of breath. The patient has a past history of recurrent DVT's and multiple PE's ever since a motor vehicle accident 10 years ago. He has known chronic venous thromboembolic pulmonary hypertension and has a history of resultant right sided heart failure. He also has obstructive lung disease (mixed asthma and emphysema) and continues to smoke.

At the time of admission, the patient was found be in NYHA class IV heart failure, had volume overload with 3+ leg edema, a BNP level of 1700+ (had been 600 one month prior) and the patient mentioned that he had run out of his furosemide tablets for 6 days prior to admission. He was treated with IV furosemide for the next 48 hrs and had an excellent response with improved edema and decreased shortness of breath. He was found to have some wheezing on exam and was given a brief burst of oral prednisone in case part of his dyspnea was due to his asthma. Finally, he was found to have an INR of 1.3 on admission and was started on lovenox for treatment of his chronic venous thromboembolic disease. The team considered a CT scan to evaluate for recurrent PE, but after his rapid improvement on diuretics, this test was deferred since they felt he needed long term anticoagulation regardless.

After 48 hrs, the patient was considered stable for discharge and was given the following instructions (see links at the top of the page).
Reference articles: Hospital Discharge Information and Older Patients (Facker et al, 2007): click here.

T